FDA issues warning over TikTok 'Benadryl challenge'

The FDA is warning that taking higher than recommended doses of Benadryl, a common over-the-counter allergy medication, can lead to serious conditions, including death, after videos went viral on TikTok encouraging people to take excess amounts of the drug to get high or hallucinate. 

The FDA said taking too much Benadryl can cause serious heart problems, seizures, coma or death. It said it's aware of reports of teenagers ending up in the emergency room or dying after participating in the "Benadryl challenge," and It's investigating the reports to determine whether more cases have been reported. 

The FDA said it contacted TikTok and strongly urged the social networking service to remove the videos. 

The agency encouraged parents to store Benadryl out of children's reach and sight, especially during the COVID-19 pandemic when they're home more often and may be more likely to experiment. 

It also is warning healthcare professionals to be aware of the Benadryl challenge and asked them to alert their patients' caregivers about it. 

Clinicians began warning about the challenge earlier this month after a 15-year-old reportedly died of a Benadryl overdose attempting the challenge. 

Cook Children's Health Care System in Fort Worth, Texas, reported that it treated three teenagers in May who overdosed on Benadryl.

More articles on pharmacy:
FDA, HHS allow states to import drugs from Canada
Vaccine advisory panel to delay vote on who would get COVID-19 vaccine priority
Cuomo to form review council for COVID-19 vaccines, says he's wary of approval process politicization

© Copyright ASC COMMUNICATIONS 2020. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

 

Featured Webinars

Featured Whitepapers